Alert archive / Virginia / Special Weather Statements in 2022
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 1, 2022, 3:08 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 1, 2022, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
Counties Appomattox County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
337
WWUS81 KRNK 011908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Mon Aug 1 2022
VAZ044>046-058-059-011945-
Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
308 PM EDT Mon Aug 1 2022
...Strong thunderstorms will impact portions of southern Appomattox,
northwestern Charlotte, Campbell, northeastern Pittsylvania, and
northern Halifax counties through 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rustburg to near Straightstone. Movement
was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Appomattox...
Brookneal...
Phenix...
Red House...
Concord...
Rustburg...
and Nathalie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 7860 3732 7863 3727 7868 3723 7869
3720 7869 3719 7864 3717 7864 3717 7863
3687 7870 3695 7931 3735 7913 3739 7864
3738 7863 3740 7859
TIME...MOT...LOC 1908Z 267DEG 25KT 3729 7904 3700 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
PWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:58 AM EDT, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 6:58 AM EDT, 8 hours 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 658 AM EDT Mon Aug 1 2022 .SYNOPSIS... A warm front heads north into the mid-Atlantic today. High pressure builds over the southeast while a cold front tries to reach the central Appalachians Tuesday. This front fades midweek with typical summer weather expected. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM EDT Monday... More Thunderstorms With Locally Heavy Downpour Today-Tonight... Showers in association with low pressure along front moving across far southwest VA this morning will diminish in further east but cannot rule out a few showers making it into the foothills/Roanoke by dawn. August 1st will feel like it terms of humidity though high temperatures may be curtailed by cloud cover early on, so kept them just below normal with most in the 80s. There is a lack of upper support today but plenty of lift from heating the boundary layer and some lingering frontal convergence will be enough to produce scattered thunderstorms. Best chances will be in the mountains this morning, the east of the Blue Ridge after 1- 2pm. Activity diminishes in the evening but watching potential upstream shortwave and convective cluster that some models are showing developing across the Ohio Valley this evening, then tracking it southward over the central Appalachians/KY overnight. Decided to ramp pops back to 50-60 across southeast WV into the upper TN Valley after midnight to account for this with little or no pops mainly southeast of I-81 from the New River Valley to the Shenandoah Valley east. As for hydro/severe issues, again, storms should be moving at a decent clip, but will have to watch for training or east-west oriented configuration that could lead to some areas getting excessive rainfall. The Lynchburg area will be more susceptible as they received over 4 inches of rain Sunday evening which was a record at the airport. Severe threat will be limited but cannot rule out isolated downbursts, and will have to convection plays out with the MCS sinking south late tonight. Lows staying typical of August with mid to upper 60s for most. Forecast confidence is average on storm coverage today, but high on the rest of the forecast, then average again on storms later tonight in the mountains. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 240 AM EDT Monday... Scattered storms possible mainly in the west Tuesday, followed by drier weather Wednesday. An upper level ridge will build east into the Mid Atlantic region Tuesday into Wednesday night. Isolated to scattered showers and thunderstorms are possible Tuesday. The best chances will be in the mountains. High temperatures Tuesday will range from the lower 70s in the higher mountains to the lower 90s in the Piedmont. Tuesday night will turn out clear to partly cloudy with patches of fog. Low temperatures Tuesday night into Wednesday morning will vary from the upper 50s in the west to the upper 60s in the east. The combination of heating, low level convergence and orographic lift may generate an isolated shower or thunderstorm across the Blue Ridge south of Floyd VA into NC Wednesday afternoon. Many areas will remain dry. High temperatures Wednesday will generally be from the upper 70s in the mountains to the lower 90s in the Piedmont. Dry conditions expected Wednesday night with lows from the lower 60s in the west to around 70 degrees in the east. Forecast confidence is average for the Short Term Period. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 240 AM EDT Monday... Front approaches towards the end of the workweek, then high pressure returns early next week. Surface high pressure remains over the Southeast and the Mid Atlantic region. Showers and thunderstorms are possible each afternoon, typical of this summer pattern. A cold front will approach from the Great Lakes region around Friday. Showers and thunderstorms look likely for Friday. With the strength of the Southeast ridge, there remains some uncertainty on how far south boundary progresses. The front will stall and waves of low pressure will ride along it. Our weather remains unsettled for Saturday into Monday with the chance for showers and thunderstorms. Kept the pops in the chance category for the later periods. Temperatures will remain around normal for the long term. High temperatures will drop Friday and Saturday due to the cold front with clouds and precipitation. Then, temperatures moderate Sunday and Monday. Forecast confidence is average for the Long Term Forecast Period. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 655 AM EDT Monday... Sub-VFR at times this morning, especially the mountains with a few showers around, then mainly VFR this afternoon with VCTS. West winds 5-10kts with gusts 15-20kts possible, especially near storms. Best storm coverage will be in the afternoon but still not enough to have more than VCTS in the tafs. Storms will diminish this evening with cigs dropping to sub-VFR in the mountains with VFR east. Not out of the question to see a complex of showers/storms approach LWB/BLF by 12z Tuesday. Average forecast confidence for ceiling, visibility and wind. .Extended Aviation Discussion... Expect to then transition to more summer type weather beginning Tuesday, with general VFR conditions for Tuesday through Thursday outside showers/storms in the afternoon and any late night fog. Friday more numerous showers and thunderstorms are expected along with the associated MVFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/NF/WP
Hazardous weather outlook, Aug 1, 12:28 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1228 PM EDT Mon Aug 1 2022 VAZ007-009>012-015-WVZ042>044-507-508-021315- Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1228 PM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected this afternoon and evening. The main concern with these storms will be heavy rainfall on saturated ground, which could lead to localized flooding. Areas west of Interstate 77 have the greatest risk of flooding. In addition, one or two thunderstorms could become strong to severe and produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible this afternoon and evening to report heavy rainfall and possibly an isolated incident of thunderstorm wind damage. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. NCZ001>006-018>020-VAZ013-014-016>020-022>024-032>035-043>047-058- 059-021315- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 1228 PM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon and evening. The main concern with these storms will be heavy rainfall, which could lead to localized flooding. In addition, one or two thunderstorms could become strong to severe and produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible this afternoon and evening to report heavy rainfall and possibly an isolated incident of thunderstorm wind damage. Reports should be submitted via phone by calling 1-866-215-4324, through our social media platforms, by email at rnk.skywarn@noaa.gov, or online through our "submit a storm report" located at www.weather.gov/rnk. RAB
In the hours before
Local storm report, Aug 1, 9:26 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 1 SE TIMBERLAKE 37.32N 79.24W
07/31/2022 M4.25 INCH CAMPBELL VA MESONET
A PERSONAL WEATHER STATION RECORDED 4.25
INCHES OF RAINFALL DURING A 2-HOUR PERIOD
BETWEEN 8 PM AND 10 PM ON JULY 31ST. THIS
INCLUDES 3.28 INCHES FALLING BETWEEN 8 PM
AND 9 PM. BOTH OF THESE TOTALS ARE BETWEEN
200- AND 500-YEAR RAINFALL EVENTS PER NOAA
ATLAS 14 POINT PRECIPITATION FREQUENCY
ESTIMATES, OR BETWEEN A 0.5% AND 0.2% CHANCE
OF OCCURRING DURING ANY GIVEN YEAR FOR THIS
LOCATION.
&&
16Local storm report, Aug 1, 9:29 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 1 W SOUTH BOSTON 36.70N 78.91W
08/01/2022 M3.25 INCH HALIFAX VA UTILITY COMPANY
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 W
SOUTH BOSTON.
&&
RABLocal storm report, Aug 1, 10:26 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HEAVY RAIN 4 NNE GOODE 37.42N 79.35W
07/31/2022 M5.88 INCH BEDFORD VA BROADCAST MEDIA
WSLS RELAYED A RAINFALL REPORT FROM A
VIEWER.
&&
RABSpecial weather statement, Aug 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Mon Aug 1 2022
VAZ044>046-058-059-011945-
Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
308 PM EDT Mon Aug 1 2022
...Strong thunderstorms will impact portions of southern Appomattox,
northwestern Charlotte, Campbell, northeastern Pittsylvania, and
northern Halifax counties through 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rustburg to near Straightstone. Movement
was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Appomattox...
Brookneal...
Phenix...
Red House...
Concord...
Rustburg...
and Nathalie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 7860 3732 7863 3727 7868 3723 7869
3720 7869 3719 7864 3717 7864 3717 7863
3687 7870 3695 7931 3735 7913 3739 7864
3738 7863 3740 7859
TIME...MOT...LOC 1908Z 267DEG 25KT 3729 7904 3700 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:04 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, City of Lynchburg | 21 min |
| Jul 31, 9:23 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 31, 9:51 PM EDT | Special Weather Statement | RNK | Appomattox, Charlotte | 39 min |
| Aug 1, 3:44 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
Nearby
Special Weather Statements in Virginia, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.